Maine, 2008

Hail in Maine, August 16, 2008

August 16, 2008 · NWS GYX · 15 events in 6 counties and zones

An unusually deep upper level low pressure system swinging into the northeast on the 16th of August resulted in low freezing levels and weak upper flow. A strong vorticity maximum advecting into the area combined with marginal cape indices to fire off the initial convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An unusually deep upper level low pressure system swinging into the northeast on the 16th of August resulted in low freezing levels and weak upper flow. A strong vorticity maximum advecting into the area combined with marginal cape indices to fire off the initial convection. Terrain and potent outflow boundaries organized these initial cells into longer lived pulse type storms which quickly became numerous throughout the forecast area. Large hail was the main result of these storms with numerous reports of hail 1 inch or larger. Some flash flooding was reported due to multiple slow moving storms in Androscoggin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 16, 9:40 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1040 AM EDT SAT AUG 16 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION TODAY...BRINGING
SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT WILL
APPROACH THE WESTERN MOUNTAINS OF MAINE SUNDAY. ANOTHER COLD FRONT
WILL CROSS THE REGION ON TUESDAY. A BERMUDA HIGH WILL THEN BUILD
OFF THE MID ATLANTIC COASTLINE THROUGH LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AT 1000 AM VISIBLE SATELLITE SHOWS SIGNIFICANT BREAKS IN CLOUD
COVER ACROSS NEW HAMPSHIRE AND FAR SOUTHERN MAINE...AS FOG AND
STRATUS BURN OFF. SHOWERS DIMINISHING...BUT CLOUDS AND STRATUS
REMAIN IN MOST OF EASTERN MAINE. EXPECT SUNSHINE TO BE RATHER
SHORT LIVED...WITH STEEP LOW LEVEL LAPSE RATES...SHOULD SEE
CUMULUS DEVELOP AFTER AN COUPLE HOURS OF SUN IN MOST LOCATIONS.

LOOKING TO THIS AFTERNOON...WHERE THERE IS SOME POTENTIAL FOR
STRONG THUNDERSTORMS. WIND PROFILE ON 12Z SOUNDING SHOWS LIGHT
WINDS UP TO 700 MB. WINDS ARE FORECAST TO PICK UP SLIGHTLY...WITH
NAM/GFS CONSENSUS POINTING TO 15 KT WINDS AT 700 MB IN SOUTHERN
NEW HAMPSHIRE...AND 10 KTS NORTH. ML CAPES AT GYX/CON GENERALLY
POINT TO CAPES AROUND A 1000 J/KG...BASED ON SURFACE DEW POINTS
AROUND 60. GIVEN RATHER STEEP LAPSE RATES...SLIGHTLY HIGHER DEW
POINTS/TEMPERATURES YIELD A HIGHER AND RATHER THICK CAPE SOUNDING.
GIVEN THIS...FEEL PULSE SEVERE STORMS WILL BE OUR MAIN THREAT
TODAY. LOW FREEZING LEVELS WITH THE CROSSING OF THE UPPER TROF
WILL MAKE SEVERE HAIL EASIER TO ATTAIN...WITH WINDS A SECONDARY
THREAT. FEEL CAPES ARE ENOUGH TO SUPPORT MULTIPLE SEVERE STORMS
TODAY...MAINLY SHORT LIVED PULSE STORMS...WITH MULTI-CELLULAR
STRUCTURE LESS LIKELY GIVEN WIND PROFILE.

THERE IS SOME FLASH FLOODING THREAT TODAY...THOUGH EXPECT THE
INCREASE IN WIND SPEEDS AT 700 MB WILL BE JUST ENOUGH TO HAVE MOST
CELLS HAVE SOME MOTION. CELLS WERE VERY SLOW TO MOVE THROUGH
BRIDGTON THIS MORNING. THE MAIN AREA OF CONCERN IS NORTH...AS THE
UPPER TROF AXIS ITSELF MOVES ACROSS...THERE COULD BE BACKBULDING
POTENTIAL.

BASED ON THIS MAINTAIN ENHANCED WORDING WITH MENTION OF
HAIL...WINDS...AND HEAVY RAIN. OTHERWISE...TWEAKED SKY/RADAR/TEMPS
TO MATCH CURRENT OBS...AND ANTICIPATED STORM DEVELOPMENT.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...
CONVECTION QUICKLY DISSIPATES MOST AREAS AROUND SUNSET TONIGHT.
ONCE AGAIN...AREAS OF FOG DEVELOPING AFTER MIDNIGHT. CLOUDS WILL
INCREASE WITH ANY APPROACHING LIGHT RAIN SHOWERS NEAR THE WESTERN
MOUNTAINS OF MAINE BY MORNING.

COMBINATION OF MET/MAV NUMBERS ACCEPTED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MAJOR PATTERN CHANGE CONTINUES UNDERWAY. A FEW MORE WEAK TROFS
WILL MOVE THRU THE AREA SUN AND AGAIN TUE. AFTER THESE EXIT WE
BECOME SET UP FOR A VERY BROAD/LARGE EAST COAST SFC/UPPER RIDGE TO
BUILD AND EVENTUALLY BECOME A BERMUDA HIGH SETUP WHICH WILL FIND
A HOME AND BECOME STATIONARY LATER IN THE WEEK. BY LATE IN THE WEEK
TEMPS WILL BECOME HOT WITH INCREASING DEWPOINTS MAKING FOR
UNCOMFORTABLE CONDITIONS BY THU/FRI. GUIDANCE TEMPS ALL APPEAR LOW
FOR LATER IN THE WEEK SO MADE SOME ADJUSTMENTS UPWARD FOR THE MAXS
AND MINS. FURTHER ADJUSTMENTS TO THE UPSIDE FOR LATER IN THE WEEK
ARE LIKELY BUT FOR NOW JUST TRYING TO MAKE CLEAR THE TREND.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...AREAS OF LIFR CONDITIONS GRADUALLY LIFTING NEAR THE
COAST THIS MORNING. ELSEWHERE...MAINLY VFR UNTIL SHOWERS ENTER THE
REGION FROM WEST TO EAST THIS MORNING. SCATTERED TSTMS THIS AFTERNOON.
LONG TERM...GENERALLY VFR CONDS.

&&

.MARINE...
SHORT TERM...RELATIVELY QUIET EXCEPT FOR THE AREAS OF FOG EARLY
THIS MORNING AND AGAIN LATER TONIGHT.

LONG TERM...LIGHT WINDS/SEAS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...APFFEL
Hazardous weather outlook, Aug 16, 6:22 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
722 AM EDT SAT AUG 16 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-171130-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
722 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS TODAY MAY DROP VERY HEAVY RAINFALL IN A
SHORT PERIOD OF TIME. LOCALIZED FLOODING IS POSSIBLE.  ALSO...THE
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

PATCHY DENSE FOG EARLY WILL SLOWLY DIMINISH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-171130-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
722 AM EDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 16, 10:31 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1131 AM EDT SAT AUG 16 2008

NHZ006-010-161615-
SOUTHERN CARROLL-STRAFFORD-
1131 AM EDT SAT AUG 16 2008

...SLOW MOVING THUNDERSTORMS TO BRING HEAVY RAIN TO MIDDLETON AND
NEARBY LOCATIONS THROUGH 1215 PM EDT...

AT 1131 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEARLY STATIONARY NEAR MIDDLETON. EXPECT HEAVY RAINFALL
AND DANGEROUS LIGHTING WITH THIS STORM THROUGH 1215 PM.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS.

APFFEL
Special weather statement, Aug 16, 10:35 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1135 AM EDT SAT AUG 16 2008

NHZ001>003-005-161700-
NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-SOUTHERN GRAFTON-
1135 AM EDT SAT AUG 16 2008

...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN NEW
HAMPSHIRE THROUGH 100 PM EDT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS OF NEW HAMPSHIRE THROUGH EARLY AFTERNOON. STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL...AND PEA-SIZED HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA OUTLETS IN
CASE ANY SEVERE THUNDERSTORM OR FLOOD WARNINGS ARE ISSUED. STORMS
ARE EXPECTED TO STRENGTHEN THROUGH MID-AFTERNOON.

APFFEL
Special weather statement, Aug 16, 11:03 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1203 PM EDT SAT AUG 16 2008

NHZ001-161630-
NORTHERN COOS-
1203 PM EDT SAT AUG 16 2008

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 1230 PM
EDT...

AT 1203 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF COLEMAN STATE PARK. THE
STORM IS EXPECTED TO PRODUCE HALF INCH HAIL...AND BRIEF HEAVY
DOWNPOURS.

APFFEL

The radar

The Portland,ME radar (KGYX), 107 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Oxford

When
August 16, 12:28 PM EST to 12:33 PM EST
Where
Oxford County, 0.85 mi SE of Upton
Measured
0.75 in hail
Reported by
Public
Coordinates
44.690, -71.010

A severe thunderstorm produced .75 inch hail in Upton.

Hail, Somerset

When
August 16, 2:15 PM EST to 2:18 PM EST
Where
Somerset County, 4.41 mi W of Anson
Measured
0.88 in hail
Reported by
Public
Coordinates
44.800, -69.970

A severe thunderstorm produced .88 inch hail 4 miles west of Anson.

Hail, Cumberland

When
August 16, 2:24 PM EST to 2:29 PM EST
Where
Cumberland County, 0.5 mi W of North Windham
Measured
1 in hail
Reported by
Public
Coordinates
43.830, -70.440

A severe thunderstorm produced multiple reports of 1 inch hail in North Windham.

Hail, York

When
August 16, 2:30 PM EST to 2:37 PM EST
Where
York County, Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -70.580

A severe thunderstorm produced .75 inch hail in Wells.

Hail, Cumberland

When
August 16, 2:38 PM EST to 2:42 PM EST
Where
Cumberland County, 0.85 mi SW of Newhall
Measured
1.25 in hail
Reported by
Public
Coordinates
43.740, -70.440

A severe thunderstorm produced 1.25 inch hail 4 miles north of Gorham near Newhall.

Hail, Androscoggin

When
August 16, 2:45 PM EST to 2:49 PM EST
Where
Androscoggin County, 1.47 mi NNW of Mechanic Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
44.140, -70.390

A severe thunderstorm produced 1.75 inch hail just to the north of Mechanic Falls. Golf ball size hail was also reported nearby in West Minot.

Hail, Androscoggin

When
August 16, 2:45 PM EST to 2:49 PM EST
Where
Androscoggin County, 0.85 mi SE of West Minot
Measured
1.75 in hail
Reported by
Public
Coordinates
44.160, -70.360

A severe thunderstorm produced 1.75 inch hail in West Minot.

Hail, Franklin

When
August 16, 2:48 PM EST to 2:52 PM EST
Where
Franklin County, 0.69 mi N of New Sharon
Measured
1 in hail
Reported by
Public
Coordinates
44.640, -70.020

A severe thunderstorm produced 1 inch hail in New Sharon.

Hail, York

When
August 16, 2:52 PM EST to 2:57 PM EST
Where
York County, 1.22 mi NE of West Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
43.390, -70.930

A severe thunderstorm produced numerous reports of 1 inch hail in West Lebanon.

Hail, Cumberland

When
August 16, 2:56 PM EST to 2:59 PM EST
Where
Cumberland County, 0.85 mi SE of Newhall
Measured
0.88 in hail
Reported by
Public
Coordinates
43.740, -70.420

A severe thunderstorm produced numerous reports of .88 inch hail in South Windham.

Hail, York

When
August 16, 3:05 PM EST to 3:10 PM EST
Where
York County, 0.69 mi N of Shapleigh
Measured
1 in hail
Reported by
Public
Coordinates
43.540, -70.850

A severe thunderstorm produced multiple reports of 1 inch hail in Shapleigh.

Hail, Somerset

When
August 16, 3:16 PM EST to 3:23 PM EST
Where
Somerset County, 1.47 mi SSE of Mercer Beech Fld Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
44.650, -69.890

A severe thunderstorm produced .75 inch hail near Mercer.

Hail, Cumberland

When
August 16, 3:29 PM EST to 3:32 PM EST
Where
Cumberland County, 0.85 mi SE of Newhall
Measured
0.88 in hail
Reported by
Public
Coordinates
43.740, -70.420

A severe thunderstorm produced .88 inch hail in South Windham.

Hail, Cumberland

When
August 16, 3:36 PM EST to 3:42 PM EST
Where
Cumberland County, 0.5 mi W of Gorham
Measured
1.75 in hail
Reported by
Public
Coordinates
43.680, -70.440

A severe thunderstorm produced 1.75 inch hail in Gorham with multiple reports of penny to golf ball sized hail nearby.

Hail, Cumberland

When
August 16, 4:01 PM EST to 4:07 PM EST
Where
Cumberland County, 1.22 mi NE of West Scarborough
Measured
0.75 in hail
Reported by
Public
Coordinates
43.580, -70.360

A severe thunderstorm produced .75 inch hail in West Scarborough.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132593, 132594, 132595, 132596, 132597, 132598, 132599, 132600, 132601, 132602, 132603, 132604, 132605, 132606, 132607.